To the Editor: Takayama et al. (5) have made a major contribution to the understanding of mechanisms involved in heart rate responses to fever. The authors demonstrated that cardiac pacemaker cells may be directly activated by exogenously applied cytokines, that mice lacking relevant cytokine receptors do not develop tachycardia after administration of LPS, and that β-adrenergic receptor blockade does not affect inflammatory tachycardia in wild-type mice. The authors thus concluded that the sympathetic nervous system does not contribute to the increase in heart rate during the inflammatory response and raised a legitimate issue of whether similar mechanisms work in humans and, we would like to add, in rats and rabbits.
The involvement of the sympathetic nervous system in cardiac acceleration following immune challenge with typhoid vaccine has been assessed and confirmed in one human study (2). In our recent experiments in rabbits, we found that atenolol (a peripheral β1-adrenergic receptor antagonist that does not cross the blood-brain barrier) causes a very substantial attenuation of tachycardia induced by LPS, indicating that this tachycardia is, at least in part, sympathetically mediated (4). Our major argument in favor of this suggestion is the sensitivity of the tachycardia to pharmacological inhibition of presympathetic cardiomotor neurons located in the lower brain stem (4).
The dose of LPS used in our rabbits (0.6 μg/kg) was nearly 20,000 times lower than that administered by Takayama et al. (5) to their mice (10 mg/kg). I thus suppose that differential sensitivity of LPS-induced tachycardia to β1-adrenergic receptor blockade found in these two studies could be due to quite different pathophysiological effects of low vs. high doses of the LPS. Indeed, our rabbits did not demonstrate any signs of distress on the day of the experiment or during subsequent days, indicating that our experimental model resembled a flu-like condition. In contrast, as recently reported by Boffa and Arendshorst (1), who have used a high dose of LPS (8.5 mg/kg), 14 h after LPS administration mice became severely ill with febrile responses accompanied by diarrhea and lethargy and with 30% mortality. Thus it is likely that in the in vivo part of their study, Takayama et al. (5) observed cardiac changes attributed to the initial stage of toxic shock. It may be that the high toxic dose of LPS resulted in powerful direct effects of cytokines on cardiac pacemaker cells so that the neural component of the tachycardia could not be revealed. At the low dose, LPS possibly elevated cytokines to a level sufficient for their signaling mission to the brain, but too low for the direct cardiac effects. Clarification of this question will require experiments where plasma levels of relevant cytokines will be determined after immune challenge and correlated to the sensitivity of tachycardia to β-adrenergic receptor blockade.
It is most likely that both central nervous system-mediated effects and cardiac-mediated mechanisms are responsible for the tachycardic effects of cytokines during fever/inflammation. The finding that PGE2 increases contraction frequency when applied to cardiac tissue in vitro, as in the discussed study (5), and raises heart rate in vivo after central intracerebroventricular administration, with subsequent activation of presympathetic neurons in the medullary raphe (3), supports this view.
- Copyright © 2006 the American Physiological Society